Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 397, NWS Norman, OK

June 4, 20204 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 4, 2020, 5:27 PM CDT for 4 counties in Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2020, 5:27 PM CDT (22:27 UTC)
Expired
Jun 4, 2020, 6:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, OK, Dewey County, OK, Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 146 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:45 PM CDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:49 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 4, 1:49 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
149 PM CDT Thu Jun 4 2020

...New LONG TERM...

.SHORT TERM...
(This evening and Tonight)
Issued at 133 PM CDT Thu Jun 4 2020

Latest radar/sat/lightning loop shows some convection across
southwest Kansas that appears to have its roots above the
increasingly hot/deeply mixed boundary layer for now. Inverted-V
type forecast soundings across northwest Oklahoma will support a
damaging wind threat, and the likelihood of rapid cold pool
development/expansion. Hail (mostly ping pong ball size or less)
would be most likely with initial storm development and for the
first couple of hours, particularly with any transient supercell
characteristics that can develop. But, effective shear is only
marginally supportive of storm organization and this will likely
temper the threat of significant hail sizes. Initiation should be
westward from a weak surface low seen in surface observations
just west of Enid, trailing back along weak boundary/confluence
zone across northwest Oklahoma. Initial development
should move east-southeast at around 20 mph.

Eventually, cold pool expansion should support propagation into
the modest low-level flow, with a net motion of multicell clusters
and lines being southeastward. The greatest density of storms will
occur over western Oklahoma through the late afternoon and evening
and could impinge upon the OKC metro area. Additional isolated
development further east into northern and central Oklahoma may
occur too, but the greatest chance of upscale growth is expected
to be to be west of there where cold pool is most extensive.
Longevity of storm clusters and possible MCS into southwest
Oklahoma and western north Texas is somewhat in question. Later
this evening as SBCIN increases, and overall instability
decreases, storm intensity should decrease with perhaps a
lingering marginal wind threat down toward the Red River and into
our north Texas counties through around midnight.

Later tonight we kept very low probabilities of isolated thunder
given at least two nights now of subtle midlevel moisture/ascent
causing isolated convection. Tonight appears to be similar, but
spatial details are uncertain given differences in the models with
these small/difficult to resolve features. So, we have the ~15 or
less probabilities over a fairly broad area across roughly the
southern half. Isolated showers could linger through the predawn
hours.

BRB

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 147 PM CDT Thu Jun 4 2020

No big changes from the previous forecasts for Saturday into next
week. Clear skies and warm temperatures are expected to continue
through the weekend. The track for Tropical Storm Cristobal
continues to focus east through eastern Oklahoma and Arkansas, which
may bring some precipitation chances to the eastern part of the CWA
in southeastern Oklahoma and east of I-35.

After the exit eastward of Cristobal, there is a general
consensus in the long range models that the ridge will expand in
coverage, and result in continuing stable conditions for the
region.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Thu Jun 4 2020

Thunderstorms are expected to develop in northwest Oklahoma by
3-5pm, with cold pool expansion thereafter, resulting in gusty
winds and southeastward propagation of storm clusters. The most
likely TAF sites to be impacted are WWR, CSM, LAW, SPS, with a
more conditional/low probability threat to OKC and OUN. Timing in
the new 18z TAFs was adjusted slightly, and further refinements
may be needed. Strong wind gusts are the greatest concern with
these storms. Otherwise VFR conditions and light southerly winds
will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  71  97  72 /   0  30   0   0
Hobart OK        100  69 100  73 /   0  60   0   0
Wichita Falls TX  99  73 100  73 /  10  50   0   0
Gage OK          101  66 102  71 /  40  60   0   0
Ponca City OK     98  70  98  73 /  20  20  10  10
Durant OK         93  73  94  71 /  20  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....50
AVIATION...12
Hazardous weather outlook, Jun 4, 12:15 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1215 PM CDT Thu Jun 4 2020

OKZ004>048-050>052-TXZ083>090-051715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1215 PM CDT Thu Jun 4 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon Tonight...

.Thunderstorms...
During the mid to late afternoon, isolated to scattered
thunderstorms are expected to develop across the Texas Panhandle
and northwest Oklahoma. The initial threat will be damaging winds
to 70 mph and hail up to the size of ping pong balls. Individual
storm movement will be east-southeast at around 20 mph.

By this evening, storms are expected to merge into clusters and
lines and accelerate southeastward posing primarily a damaging
wind threat across much of western Oklahoma into north Texas.
Storms should diminish or move out of the area by around midnight
or shortly thereafter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return again Monday and Tuesday across
southeastern Oklahoma.

.Heat...
A few locations across central Oklahoma and north Texas will
experience heat index values over 105 degrees Friday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 4, 3:34 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
334 PM CDT Thu Jun 4 2020

OKZ004-042100-
Harper OK-
334 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
400 PM CDT...

AT 330 PM CDT, a strong thunderstorm was located 9 miles northeast of
Rosston, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to dime size...
Wind gusts over 50 MPH...

Locations impacted include...
Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3690 9947 3672 9963 3693 9994 3700 9987
      3700 9983
TIME...MOT...LOC 2030Z 294DEG 19KT 3692 9983

BRB
Special weather statement, Jun 4, 4:31 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT Thu Jun 4 2020

OKZ004-042200-
Harper OK-
431 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 500
PM CDT...

AT 429 PM CDT, a strong thunderstorm was located near Rosston, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Laverne and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3688 10001 3690 10000 3691 9972 3659 9978
      3659 9993 3660 10000
TIME...MOT...LOC 2129Z 264DEG 20KT 3680 9997

BRB
Special weather statement, Jun 4, 4:40 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
440 PM CDT Thu Jun 4 2020

OKZ009-042200-
Ellis OK-
440 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
500 PM CDT...

AT 437 PM CDT, a strong thunderstorm was located 5 miles north of
Shattuck, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Shattuck, Gage and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3649 9961 3625 9960 3624 9960 3628 9989
      3642 9996
TIME...MOT...LOC 2137Z 257DEG 18KT 3636 9986

BRB
Local storm report, Jun 4, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     8 WSW ARNETT            36.09N 99.90W
06/04/2020  M57 MPH          ELLIS              OK   MESONET

&&

ZWINK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:00 PM CDTSpecial Weather StatementOUNKingfisher30 min
Jun 4, 3:34 PM CDTSpecial Weather StatementOUNHarper26 min
Jun 4, 3:45 PM CDTSevere Thunderstorm WarningOUNHarper33 min
Jun 4, 4:31 PM CDTSpecial Weather StatementOUNHarper29 min
Jun 4, 4:40 PM CDTSpecial Weather StatementOUNEllis20 min
Jun 4, 4:47 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward58 min
Jun 4, 5:15 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward45 min
Jun 4, 6:00 PM CDTSpecial Weather StatementOUNDewey30 min
Jun 4, 6:06 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills, Washita54 min
Jun 4, 6:49 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kiowa, Washita71 min
Jun 4, 6:54 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Kingfisher66 min
Jun 4, 6:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon63 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.